Pennsylvania, 2021

Damaging Wind in Pennsylvania, September 9, 2021

September 9, 2021 · NWS CTP · 1 event in 1 county or zone

A broken line of showers and isolated thunderstorms developed over central Pennsylvania during the afternoon of September 9, 2021, ahead of a secondary cold front crossing the region. One of these storms produced wind damage in western Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A broken line of showers and isolated thunderstorms developed over central Pennsylvania during the afternoon of September 9, 2021, ahead of a secondary cold front crossing the region. One of these storms produced wind damage in western Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 9, 1:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 9, 1:34 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
234 PM EDT Thu Sep 9 2021

.SYNOPSIS...
Much cooler temperatures aloft, associated with an upper
level trough, will move east across the region this afternoon
through the midday hours Friday. This large scale weather
feature aloft will create clouds and scattered to numerous
showers this afternoon and early this evening across the
mountains of the west.

High pressure will then slowly build over the area through the
weekend, with mainly dry weather and fairly seasonable
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Small, short-lived, but numerous SHRA and a few TSRA have popped
over the wrn mtns and are moving ESE. Most cells living only
15-20 mins before passing on the baton. We did get a very decent
downpour at the office with a gust to 39mph on the roof and
37mph at Beaver Stadium (We Are...windy). This first volley of
forcing/short wave aloft will likely start dying down in 3-4 hrs
as the sun gets lower. There is another spoke of vort in the
axis of the trough, but it will arrive too late in the day to do
much of anything past Warren/McKean Cos. Will keep PoPs in the
nrn mtns for the first part of the night. Everyone else should
clear out at first. The drier air and clouds and some light NW
wind will try to keep fog from forming, but the cooler temps
and partly cloudy sky overnight could allow the deeper valleys
of the central mtns to fog up. However, the hill tops will
likely not fog due to a bit of wind lasting most of the night.
We have kept min temps close to blended guid there. Normally,
we would undercut them a little on a night with better/more
clearing and less wind expected. Mins will run from the u40s to
the m50s. THV might get close to 50F if they calm down for more
than an hour.

&&

.SHORT TERM /FRIDAY/...
The upper trough axis will have swung past our longitude by
morning. Rising heights on Friday and breezy NW sfc wind will
combine to decrease the morning clouds over the NW and lead to
a mostly sunny and dry, but also slightly chilly, day. Maxes of
m60s to l70s will be 1F to 10F below normals.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Heading into the weekend, a warming trend is expected as surface
high pressure drifts just south of the Commonwealth and winds
turn from northerly on Friday to westerly on Saturday and then
southerly by Sunday. By Sunday afternoon, temperatures will top
out at about 10 degrees above average, corresponding to sensible
high temperatures in the upper 70s to mid 80s.

The bulk of med range guidance tracks a dying cold front into
the region late this weekend into early next week. Some
disagreement is seen in med range guidance to the expected
southern progress of the moisture-starved front. The front looks
like it will stretch out W-E -- but at what latitude? The
southward progression of this boundary will ultimately determine
the chance for precipitation along and north of US-6 on Sunday
and Monday afternoons, but have kept only slight chance PoPs in
at this time.

By Tuesday and Wednesday, considerable uncertainty
remains in how progressive the upper level flow pattern will be,
and whether there will be upper level troughiness or more
ridging. At some point during the middle of next week, a surface
cold front will traverse the region, but until then, have kept higher
PoPs generally in the afternoons/early evenings, with the
higher values north rather than south. The high heights (590+
dam 5H ridge) over the SE coast and western Atlantic Ocean will
try to suppress storms ahead of the front, though increasingly
unsettled weather will be the story through mid week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The SHRA around the area this aftn will be confined mainly to
the wrn and nrn mtns, and could make a brief (<1hr) reduction to
MVFR where they do form. Have added VCSH to almost all
locations, but the most likely place to get vis/cig reduction
from one would be JST/AOO/UNV. Just had one here at the office
(close to UNV) with a G39mph right at 18Z. It appears that UNV
didn't take the brunt of the cell. Shows just how localized
these showers/storms are. No *widespread* restrictions to
MVFR/IFR are expected until tonight over the mtns (BFD/JST)
where MVFR cigs may return.

The SHRA will dissipate this evening as the sun goes away. Fog
could form if the cool air can settle into the deeper valleys
of the nrn and central mtns. However, dewpoints in the u40s-
l50s, lower clouds and some wind will help thwart a more
widespread fog. The lower/MVFR clouds and any fog should
dissipate early Fri AM and leave a mostly sunny and VFR day. It
will be gusty with a 8-12KT NW wind and gusts close to 20KT on
the hill tops. There is just a small (20pct) chc of a SHRA up
close to LE generally N of BFD where the warmer lake water and
cooler temps aloft could cause a taller cloud or two.

Outlook...

Sat-Sun...AM valley fog poss. Otherwise VFR.

Mon-Tues...PM SHRA and associated restrictions possible north.
Otherwise VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz/Lambert
NEAR TERM...Dangelo
SHORT TERM...Jurewicz/Lambert/Fitzgerald
LONG TERM...Dangelo/Banghoff
AVIATION...Dangelo
Hazardous weather outlook, Sep 9, 2:56 AM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
356 AM EDT Thu Sep 9 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
356 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 9, 3:00 PM EST
Where
Franklin County, 0.72 mi SE of Lemasters
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
39.861, -77.862

A thunderstorm producing winds estimated near 50 mph pulled some metal sheathing off of a roof on an out-building in Lemasters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973236.